Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS State College, PA

June 29, 2006Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 29, 2006, 1:38 AM EDT for Cumberland County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2006, 1:38 AM EDT (05:38 UTC)
Expired
Jun 29, 2006, 2:45 AM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 104 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 290538
SVRCTP
PAC041-290645-
/O.NEW.KCTP.SV.W.0089.060629T0538Z-060629T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
138 AM EDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 245 AM EDT

* AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CARLISLE...AND MOVING EAST NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE SPRINGS AND BOILING SPRINGS AROUND 145 AM EDT...
  HOGESTOWN AROUND 150 AM EDT...
  WERTZVILLE AND MECHANICSBURG AROUND 155 AM EDT...
  ENOLA AND CAMP HILL AROUND 200 AM EDT...
  WEST FAIRVIEW AND LEMOYNE AROUND 205 AM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 213 AND 239...I-81 BETWEEN
MILE MARKERS 37 AND 64...I-83 BETWEEN MILE MARKERS 40 AND 41.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4021 7744 4002 7727 4022 7686 4032 7693
      4028 7732

$$

FORECASTER: KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:49 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 10:49 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1049 PM EDT WED JUN 28 2006

.SHORT TERM /REST OF TONIGHT/...
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY CONTINUING AT THIS HOUR
IN CONVERGENT AREA AHEAD OF SHORTWAVE TROF AXIS SWINGING NORTHWARD
INTO THE REGION. SHEAR AND INSTABILITY LACKING FOR SEVERE AT THIS
POINT BUT HAD A FEW MARGINAL EARLY EVENING CELLS WHICH PRODUCED
SEVERE HAIL JUST WEST OF MY CWA IN CLARION AND JEFFERSON COUNTIES.
NO SUCH REPORTS YET OVER MY AREA...ALTHOUGH A FEW CELLS SHOWED
SEVERE CHARACTERISTICS (OVER MIFFLIN...CENTRE...CLEARFIELD).

WILL TOUCH UP ZONES FOR THE OVERNIGHT...BUT ALL ESSENTIAL FORECAST
ELEMENTS IN THE GRIDS LOOKING GOOD FOR NOW.

&&

.PREV DISCUSSION...
 /ISSUED 257 PM EDT WED JUN 28 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY/...

TROPICAL PIPELINE HAS SHIFTED EAST TODAY AND THE MAIN AREA OF RAIN
HAS MOVED WELL AWAY FROM THE FORECAST AREA.

AN UPPER TROUGH THAT HAS BEEN PARKED OVER THE WESTERN GREAT LAKES
WILL SLOWLY MOVE TO THE EAST. CURRENTLY A SHORT WAVE MOVING NORTH
ALONG THE FRONT SIDE OF THE TROUGH HAS TOUCHED OFF SHOWERS AND A
FEW THUNDERSTORMS. THIS ACTIVITY WILL CONTINUE INTO THE EVENING
AND LIKELY TOWARD MIDNIGHT IN THE EASTERN CWA.

WITH ALL OF THE LOW LEVEL MOISTURE AVAILABLE...ANY ONE CELL CAN
PUT DOWN A GOOD AMOUNT OF RAIN BUT THE COVERAGE WILL BE ISOLATED.

PATCHY FOG IS POSSIBLE OVERNIGHT AS SKIES SHOULD BECOME PARTLY
CLOUDY AFTER ANY CONVECTIVE ACTIVITY. DEWPOINTS WILL REMAIN IN THE
LOW 60S OVERNIGHT.

THE UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA ON
THURSDAY SO ANOTHER ROUND OF MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL OCCUR.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

DEWPOINTS WILL CONTINUE TO DROP THROUGH THE 50S THURSDAY NIGHT AND
FRIDAY BUT THE TROUGH WILL BE SLOW TO MOVE SO THERE WILL STILL BE
A CHANCE OF SHOWERS OR SCATTERED CONVECTION THROUGH FRIDAY BUT THE
COVERAGE WOULD BE WIDELY SCATTERED. A WEAK SURFACE HIGH MOVES
ACROSS THE MID ATLANTIC STATES BUT WE ARE STILL UNDER THE
INFLUENCE OF THE LARGE SCALE TROUGH SO A SHOWER IS POSSIBLE DURING
THE AFTERNOON.

SEVERAL QUICK MOVING SYSTEMS DART FROM WEST TO EAST ACROSS THE
CENTRAL LAKES FOR THE REMAINDER OF THE EXTENDED PERIOD SO ANY DAY
CAN SEE A SHOWER OR THUNDERSTORM THROUGH THE MIDDLE OF THE WEEK.

AVIATION...

VISIBILITIES HAVE BEEN BETWEEN 6 AND 10SM ACROSS THE AREA THIS
AFTERNOON AS THERE IS ABUNDANT LOW LEVEL MOISTURE REMAINING FROM
THE RECENT RAINFALL. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS EVENING BUT THE CHANCE OF A STORM CROSSING THE FIVE MILE
RADIUS OF ANY ONE AIRPORT WILL PROMPT JUST PLACING A VCTS IN THE
TAF. FOG IS LIKELY OVERNIGHT BUT HAVE NOT DROPPED ANY ONE LOCATION
LESS THAN 4SM BR. IT IS POSSIBLE THAT ANY AIRFIELD CAN DROP BELOW
2SM BUT AM NOT CONFIDENT RIGHT BASED UPON WHERE THE CONVECTION
ACTUALLY OCCURS THIS EVENING.

HYDROLOGY...

COUNTYWIDE FLOOD WARNING CONTINUES INTO THE MID EVENING HOURS FOR A
COUPLE OF COUNTIES IN EXTREME EASTERN CWA AS RUNOFF PROBLEMS
CONTINUING WHILE SLOWLY DIMINISHING.  SEVERAL OTHER COUNTIES HAVE
EXPIRED AT 315 PM AS SITUATION HAS STABILIZED AND SLOWLY IMPROVES.

STILL HAVE ELEVEN RIVER POINTS IN OR FORECASTED TO FLOOD ON THE
SUSQUEHANNA MAIN STEM AND A FEW TRIBUTARIES /SWATARA...YELLOW
BREECHES...CONESTOGA...AND CONODOGUINET/.  WITH HEAVY RAINS NOW
OVER...JUST A MATTER OF WAITING FOR THE WATER TO MOVE DOWN THE
RIVERS AND CREEKS.  SEVERAL POINTS STILL FORECAST TO BE IN MODERATE
TO MAJOR FLOOD WITHIN THE NEXT 24 HOURS BEFORE ALL STAGES GRADUALLY
RETURN BACK TO NORMAL.

RXR

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Jun 28, 1:00 PM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT WED JUN 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-291700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
100 PM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FROM THE
LATE AFTERNOON THROUGH THE EARLY EVENING...MAINLY FOR THE NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS. A FEW STRONG THUNDERSTORMS MAY
REACH THE CENTRAL MOUNTAINS AROUND...OR JUST AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH THE
WEEKEND. STORMS SHOULD BE MORE ISOLATED IN NATURE COMPARED TO
YESTERDAYS RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 7:48 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT WED JUN 28 2006

PAZ041-046-290045-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
748 PM EDT WED JUN 28 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF JERSEY SHORE...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SALLADASBURG AROUND 755
PM...LITTLE PINE STATE PARK AROUND 800 PM...TROUT RUN AROUND 820
PM...BUTTONWOOD AROUND 830 PM AND RALSTON AROUND 845 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Special weather statement, Jun 28, 11:14 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 PM EDT WED JUN 28 2006

PAZ004-290415-
WARREN-
1114 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF OIL CITY...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 1125 PM...
TIDIOUTE AROUND 1140 PM...GARLAND AROUND 1145 PM...YOUNGSVILLE AROUND
MIDNIGHT...CHAPMAN STATE PARK AROUND 1210 AM AND WARREN AROUND 1215
AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:
Special weather statement, Jun 29, 12:42 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 AM EDT THU JUN 29 2006

PAZ036-290530-
FRANKLIN-
1242 AM EDT THU JUN 29 2006

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND SOUTHEAST FRANKLIN
COUNTY THROUGH 130 AM...

AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF GREENCASTLE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MONT ALTO AROUND
1255 AM...FAYETTEVILLE AROUND 100 AM AND ORRSTOWN AROUND 110 AM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE
OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-81 BETWEEN MILE MARKERS 0 AND 25.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...AND
ROUTE 30.

FORECASTER: KL
Special weather statement, Jun 29, 1:14 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
114 AM EDT THU JUN 29 2006

PAZ063-290615-
CUMBERLAND-
114 AM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND COUNTY THROUGH 215
AM...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF
SHIPPENSBURG...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR WALNUT BOTTOM AROUND 125 AM...NEWVILLE AROUND 130 AM...PINE
GROVE FURNACE STATE AROUND 135 AM...BLOSERVILLE AROUND 140
AM...MOUNT HOLLY SPRINGS AROUND 145 AM AND CARLISLE AROUND 150 AM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE
OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 202 AND
239...I-81 BETWEEN MILE MARKERS 27 AND 62...I-83 BETWEEN MILE
MARKERS 40 AND 41.

THEY WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15.

FORECASTER: KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:25 PM EDTSevere Thunderstorm WarningCTPPerry65 min
Jun 29, 4:41 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Jun 29, 4:48 PM EDTSevere Thunderstorm WarningCTPMifflin57 min
Jun 29, 5:03 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jun 29, 5:10 PM EDTSevere Thunderstorm WarningCTPSomerset65 min
Jun 29, 5:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon60 min
Jun 29, 5:24 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Jun 29, 5:36 PM EDTSevere Thunderstorm WarningCTPCameron54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.